Osaka Journal of Mathematics

The duality between singular points and inflection points on wave fronts

Kentaro Saji, Masaaki Umehara, and Kotaro Yamada

Full-text: Open access

Abstract

In the previous paper, the authors gave criteria for $A_{k+1}$-type singularities on wave fronts. Using them, we show in this paper that there is a duality between singular points and inflection points on wave fronts in the projective space. As an application, we show that the algebraic sum of $2$-inflection points (i.e. godron points) on an immersed surface in the real projective space is equal to the Euler number of $M_{-}$. Here $M^{2}$ is a compact orientable 2-manifold, and $M_{-}$ is the open subset of $M^{2}$ where the Hessian of $f$ takes negative values. This is a generalization of Bleecker and Wilson's formula [3] for immersed surfaces in the affine $3$-space.

Article information

Source
Osaka J. Math., Volume 47, Number 2 (2010), 591-607.

Dates
First available in Project Euclid: 23 June 2010

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1277298919

Mathematical Reviews number (MathSciNet)
MR2722375

Zentralblatt MATH identifier
1209.57020

Subjects
Primary: 57R45: Singularities of differentiable mappings 53D12: Lagrangian submanifolds; Maslov index
Secondary: 57R35: Differentiable mappings

Citation

Saji, Kentaro; Umehara, Masaaki; Yamada, Kotaro. The duality between singular points and inflection points on wave fronts. Osaka J. Math. 47 (2010), no. 2, 591--607. https://projecteuclid.org/euclid.ojm/1277298919


Export citation

References

  • V.I. Arnol'd: The geometry of spherical curves and quaternion algebra, Uspekhi Mat. Nauk 50 (1995), 3--68, translation in Russian Math. Surveys 50 (1995), 1--68.
  • T. Banchoff, T. Gaffney and C. McCrory: Cusps of Gauss Mappings, Pitman, Boston, Mass., 1982.
  • D. Bleecker and L. Wilson: Stability of Gauss maps, Illinois J. Math. 22 (1978), 279--289.
  • S. Izumiya, D. Pei and T. Sano: Singularities of hyperbolic Gauss maps, Proc. London Math. Soc. (3) 86 (2003), 485--512.
  • S. Izumiya: Legendrian dualities and spacelike hypersurfaces in the lightcone, Mosc. Math. J. 9 (2009), 325--357.
  • S. Murata and M. Umehara: Flat surfaces with singularities in Euclidean 3-space, J. Differential Geom. 82 (2009), 279--316.
  • I.R. Porteous: Some remarks on duality in $S^3$; in Geometry and Topology of Caustics---CAUSTICS '98 (Warsaw), Banach Center Publ. 50, Polish Acad. Sci., Warsaw, 1999, 217--226.
  • K. Saji, M. Umehara and K. Yamada: The geometry of fronts, Ann. of Math. (2) 169 (2009), 491--529.
  • K. Saji, M. Umehara and K. Yamada: Behavior of corank-one singular points on wave fronts, Kyushu J. Math. 62 (2008), 259--280.
  • K. Saji, M. Umehara and K. Yamada: $A_k$ singularities of wave fronts, Math. Proc. Cambridge Philos. Soc. 146 (2009), 731--746.
  • G. Thorbergsson and M. Umehara: Inflection points and double tangents on anti-convex curves in the real projective plane, Tohoku Math. J. (2) 60 (2008), 149--181.
  • M. Umehara: Differential geometry on surfaces with singularities; in The World of Singularities (ed. H. Arai, T. Sunada and K. Ueno) Nippon-Hyoron-sha Co., Ltd. (2005), 50--64, (Japanese).
  • R. Uribe-Vargas: A projective invariant for swallowtails and godrons, and global theorems on the flecnodal curve, Mosc. Math. J. 6 (2006), 731--768.